Trying to get one’s medication regimen just right proves an ongoing challenge for many people. Over the years, I’ve learned that if you need to change something about your meds, it’s best to alter just once thing at a time.
Tweak too many things at once and neither you nor your doctor will be able to tell which new drug, altered dosage, or medication interaction is to blame.
I say this, but I still regularly ignore my own advice. Suffering from a migraine today, I did it again, demonstrating just how difficult it is to practice good self care, even when you’ve had years of experience.
Today was the day my doctor had advised me to double my dose of Topamax, a mood stabilizer prescribed for bipolar disorder that I’m taking to prevent migraines. But I happened to be suffering from a migraine already, and Topamax doesn’t do anything to stop a headache in its tracks. So I took a dose of a prescription NSAID called Indocin, a painkiller related to ibuprofin that’s successfully blunted my migraines in the past but that has also made me feel kind of weird.
A couple hours after taking the meds, I felt like I was wandering around in a cloud – and I had no idea which drug to blame.
Luckily, Indocin’s effects should wear off in less than a day. If I continue feeling like this while taking the higher dose of Topamax, I’ll know which drug is to blame. But if I’d switched up my regimen with two longer-acting drugs, parsing the effects wouldn’t be so easy.
Knowing this makes me feel sheepish. I preach self-awareness and self-monitoring, and yet I ignored my own advice. In this case, the slip-up involved drugs I take for migraine, but it could have – indeed, it has- just as easily happened with psychiatric medications.
Futhermore, it doesn’t only happen with “take as needed” drugs like painkillers or antianixety medications. Doctors will often prescribe multiple medication changes at once. My psychiatrist, for example, recently had me quit Prozac, replace it with the antidepressant Pamelor and reduce my dose of Wellbutrin — all at the same time. Making all those changes simultaneously, how am I – or my doctor, for that matter – supposed to tell which rejiggering is responsible for any changes in my mood?
The lesson: Think like a scientist and try your best to minimize variables. And see if you can get your doctor to do the same.
Coming soon, more stories about readers’ experiences with medication!